Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 131, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2017, 10:25 PM CDT for 4 counties in South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2017, 10:25 PM CDT (03:25 UTC)
- Expired
- Jul 5, 2017, 11:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Davison County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 10:27 PM CDT | TSTM WND GST 60 | Woonsocket, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2370 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2753 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
025
WUUS53 KFSD 060325
SVRFSD
SDC003-035-073-111-060400-
/O.NEW.KFSD.SV.W.0131.170706T0325Z-170706T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1025 PM CDT WED JUL 5 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Davison County in southeastern South Dakota...
Southwestern Sanborn County in east central South Dakota...
Northeastern Aurora County in south central South Dakota...
Southeastern Jerauld County in central South Dakota...
* Until 1100 PM CDT
* At 1025 PM CDT, a severe thunderstorm was located over Woonsocket,
or 22 miles south of Huron, moving south at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Letcher around 1045 PM CDT.
Storla around 1050 PM CDT.
Loomis around 1100 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
LAT...LON 4411 9842 4412 9811 4372 9807 4372 9840
TIME...MOT...LOC 0325Z 355DEG 25KT 4404 9829
HAIL...1.00IN
WIND...60MPH
$$
Ferguson2 follow-up statements
062
WWUS53 KFSD 060340
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1040 PM CDT WED JUL 5 2017
SDC003-035-073-111-060400-
/O.CON.KFSD.SV.W.0131.000000T0000Z-170706T0400Z/
Davison SD-Sanborn SD-Aurora SD-Jerauld SD-
1040 PM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHWESTERN DAVISON...SOUTHWESTERN SANBORN...NORTHEASTERN AURORA
AND SOUTHEASTERN JERAULD COUNTIES...
At 1039 PM CDT, a severe thunderstorm was located near Storla, or 18
miles northeast of Plankinton, moving south at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 1027 PM CDT, trained spotters
reported 60 mph winds in Woonsocket.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Letcher around 1045 PM CDT.
Storla around 1050 PM CDT.
Loomis around 1100 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4407 9842 4408 9811 4372 9807 4372 9840
TIME...MOT...LOC 0339Z 355DEG 25KT 4394 9828
HAIL...1.00IN
WIND...60MPH
$$
Ferguson739
WWUS53 KFSD 060357
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1057 PM CDT WED JUL 5 2017
SDC003-035-073-111-060406-
/O.EXP.KFSD.SV.W.0131.000000T0000Z-170706T0400Z/
Davison SD-Sanborn SD-Aurora SD-Jerauld SD-
1057 PM CDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAVISON...
SOUTHWESTERN SANBORN...NORTHEASTERN AURORA AND SOUTHEASTERN JERAULD
COUNTIES WILL EXPIRE AT 1100 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
up to 55 mph are still possible with this storm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4407 9842 4408 9811 4372 9807 4372 9840
TIME...MOT...LOC 0356Z 355DEG 25KT 4383 9827
$$
FergusonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:26 PM CDT, 59 minutes earlier.
Area forecast discussion, Jul 5, 9:26 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 926 PM CDT Wed Jul 5 2017 .UPDATE... Issued at 923 PM CDT Wed Jul 5 2017 Made an important update to include like to high end scattered pops dropping southeastward through the night, but keeping it west of Sioux Falls and Sioux City. Convection has currently blossomed into a line in central SD along with more scattered activity in east central SD and northeast SD. With a stabilizing boundary layer, not sure if the scattered activity to the east of the line will maintain overnight. However the latest HRRR has latched onto the line in central SD, and moves it southeast right across our entire southwest zones overnight. The reflectivity's are not overly strong with the line, but enough to warrant some TSRA mention. The grids should be uploaded shortly but again, so far have the pops west of I 29, west of Sioux Falls and Sioux City with the convection's current trajectory. && .SHORT TERM...(This evening through Thursday) Issued at 332 PM CDT Wed Jul 5 2017 Convective development continues to be the largest challenge to the short range forecast - perhaps more so if it can even occur over the next 24 hours. Strong Rockies ridge in place, and will see a wave move over the ridge downstream into northern Minnesota by Thursday morning. Continual gradual warming to temperatures aloft will increase the cap strength across the region from the west. At mid afternoon, have readings around 100 in south central SD, but also with mixing of moisture to knock dewpoint readings back to around 60 degrees. Elsewhere, not quite as hot, but still seeing the dewpoint readings drop into the lower to mid 60s. Result has been maintenance of strong ML cap of 100-200 J/kg through the afternoon. Again, will have to look well upstream toward north central SD or south central ND for development, closer to the lower-level convergence. Problem for this development will be the attempt to progress into the warm and dry layer aloft, which would likely work to diminish activity before making much of what would be a slow progression into the highway 14 corridor during the evening. As the jet streak/wave punches toward MN late night, likely that another small MCS could develop well north of the area, with a very small chance that a tail of trailing convection could develop toward southwest MN, and have put a very small threat up around KMML for late night to cover, although odds are strongly against it. Convective development in weak forcing is by far not the strong suit of the high resolution CAMS, and that is the situation with each HRRR run showing almost random locations for development, but with the general theme mentioned above. By Thursday, will again have to focus on the heat. Cold front driven by the wave in MN will push southward, indications on latest runs a bit quicker than earlier model runs. This should not have a significant impact on warming, with good west to southwest flow ahead of the front, and far from strong cooling behind. Combination of heat and some humidity will push the apparent temperature to around 100 degrees from the lower Missouri River valley eastward toward KSLB. Not warm enough for a heat advisory, but definitely uncomfortable and deserving of applying heat safety practices. Otherwise, cap will be very strong again tomorrow as boundary sinks southward, and expect mainly a quiet frontal passage. In the event there is slightly better moisture convergence or a slight dynamic lift cooling in the warm layer, have a very limited temporal threat for storms mainly south of Iowa Highway 3 and south of highway 20 in Nebraska. Threat only for an hour or two around mid to late afternoon, with the threat ending as frontal boundary sinks past area prior to 00z. .LONG TERM...(Thursday night through Wednesday) Issued at 332 PM CDT Wed Jul 5 2017 The extended appears to be characterized by the summer doldrums with upper level ridge building across the western half of the country. This should result in mild conditions, with limited chances of precipitation. Behind the cold front on Thursday night, could see temperatures cool quite nicely with good radiative conditions in a dry environment. Looking at a warming trend Friday through Sunday. On Monday, ECMWF shows a strong ridge rider tracking across the area, while the GFS has little to nothing in terms of a mid level wave. Left the skittish pops Monday-Wednesday, but the prevailing conditions appear to be hot and dry. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 633 PM CDT Wed Jul 5 2017 Added some VCTS to the KHON TAF site due to TSRA drifting southward from northeast SD through 02Z this evening. A lot of this activity is likely heating based so it may not last much longer after sunset. One question mark is winds for KHON if outflow is produced from the TSRA. In that area, observations are not overly abundant and area radars could shoot over outflow boundaries. So erratic winds could occur at KHON early this evening with not a lot of lead time. Otherwise expecting VFR through the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && UPDATE...MJ SHORT TERM...Chapman LONG TERM...BT AVIATION...MJ
Hazardous weather outlook, Jul 5, 3:43 AM CDT, 18 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 343 AM CDT Wed Jul 5 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-060845- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 343 AM CDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Temperatures will be hot today with highs from 90 to 100 in South Dakota and far northwest Iowa. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are possible on Monday night and Tuesday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:31 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 29 min |
| Jul 5, 10:16 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory, Jerauld | 44 min |
| Jul 5, 11:03 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Sanborn | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.